Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 234, NWS Twin Cities, MN

July 23, 2005Benton County, Sherburne County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2005, 9:41 AM CDT for Benton County, Sherburne County, Minnesota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 9:41 AM CDT (14:41 UTC)
Expired
Jul 23, 2005, 10:45 AM CDT
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Benton County, MN, Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 10:10 AM CDTTSTM WND DMGFoley, MNWIDESPREAD TREES AND POWER LINES DOWN ACROSS BENTON COUNTY.
Jul 23, 10:20 AM CDTTSTM WND DMG1 N Zimmerman, MNTREE DOWN ACROSS HIGHWAY 169.
Jul 23, 10:22 AM CDTTSTM WND DMGElk River, MNTREE DOWN AT 147TH STREET AND HIGHWAY 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 7:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 231443
SVRMPX
MNC009-141-231545-
/O.NEW.KMPX.SV.W.0234.050723T1441Z-050723T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 AM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MINNESOTA
  SHERBURNE COUNTY IN CENTRAL MINNESOTA

* UNTIL 1045 AM CDT

* AT 939 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES
  WEST OF FOLEY TO 25 MILES SOUTHWEST OF FOLEY...AND MOVING EAST AT  
  55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOLEY...
  ELK RIVER...
  SAUK RAPIDS...
  CLEAR LAKE...
  BECKER...
  ZIMMERMAN...

THIS IS A DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING VERY 
DAMAGING WINDS. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR 
DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4581 9425 4543 9404 4531 9353 4554 9354
      4553 9379 4581 9379

$$

KAT
1 follow-up statement
000 
WWUS53 KMPX 231542
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1042 AM CDT SAT JUL 23 2005

MNC009-141-231552-
/O.EXP.KMPX.SV.W.0234.000000T0000Z-050723T1545Z/
BENTON MN-SHERBURNE MN-
1042 AM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHERBURNE AND BENTON COUNTIES
WILL EXPIRE AT 1045 AM CDT...

THE STORMS THAT PROMPTED THE WARNING FOR SHERBURNE AND BENTON 
COUNTIES HAS MOVED EAST OF THE AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4581 9425 4543 9404 4531 9353 4554 9354
      4553 9379 4581 9379

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:30 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 23, 4:30 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT SAT JUL 23 2005

.DISCUSSION...
THE CONVECTIVE COMPLEX APPROACHING FROM THE DAKOTAS IS ASSOCIATED
WITH A 500 MB VORTICITY...MAXIMUM SEEN ON THE RUC MODEL...AND IS
JUST AHEAD OF A STRONG SURGE OF WARM ADVECTION AT 700 MB.
EXTRAPOLATION OF THE LIGHTNING AND IR SATELLITE ENHANCEMENT SHOWS
THIS MOVING AT 36 KNOTS TO THE ST CLOUD AREA AT 9 AM AND THE
WISCONSIN BORDER AROUND 1130 AM. SATELLITE IMAGERY ALSO SHOWS A
TROPICAL PLUME...RING OF FIRE PATTERN...MOVING OVER THE ROCKIES AND
INTO THE NORTH CENTRAL PLAINS STATES. THIS DEEP MOISTURE...AS
FORECAST IN THE MODELS BY THE 400 MB RELATIVE HUMIDITY...IS EXPECTED
TO REMAIN OVER THE REGION AT LEAST THROUGH MONDAY NIGHT. THIS
PATTERN USUALLY BRINGS SIGNIFICANT PRECIPITATION. THE SCREAMING
MESSAGE TODAY IS THE STRONG MID TO UPPER LEVEL WARM ADVECTION. THIS
MORNINGS CONVECTION IS EXPECTED TO MOVE THROUGH IN TIME FOR
SOUTHERLY WINDS TO SPREAD ACROSS THE AREA. THE SURFACE TRAJECTORY
POINTS TO AFTERNOON HIGHS WELL INTO THE 9OS OVER MOST OF OUR COUNTY
WARNING AREA. THIS SOUTHERLY FLOW SHOULD ALSO BRING UP HIGHER
SURFACE DEWPOINT READINGS RESULTING IN HEAT INDICES AROUND 105 FROM
SOUTH CENTRAL THROUGH MUCH OF CENTRAL MINNESOTA. STRONG VERTICAL
WIND PROFILES FOR THIS TIME OF YEAR ALSO SUGGEST A POTENTIAL FOR
SEVERE STORMS THIS EVENING. A WARM FRONT IS EXPECTED TO MOVE FROM
SOUTH TO NORTH ACROSS OUR COUNTY WARNING AREA TODAY AND SHOULD BE
THE FOCUS FOR DEVELOPING CONVECTION. THE LOCATION OF THIS WARM FRONT
IS STILL IN QUESTION WITH THE VARIOUS MODELS INDICATING CONTRASTING
SOLUTIONS.

LONGER TERM...
PERIOD IS GENERALLY DOMINATED BY MORE OF A WNW FLOW ALOFT WHICH
SHOULD KEEP THE HEAT AT BAY AND TREND TEMPERATURES MORE TOWARD THE
SEASONAL NORMS.  MAY STILL SEE SOME PRECIP INTO TUESDAY...MAINLY S
AREAS....THEN MAINLY DRY AS SURFACE HIGH PRESSURE DOMINATES.  GFS
HAVING SOME PROBLEMS RESOLVING SURFACE PATTERN FOR THURSDAY INTO
SATURDAY WITH LITTLE RUN TO RUN CONTINUITY.  FOR NOW WILL CONTINUE
WITH THE DRY FORECAST...BUT NOT A LOT OF CONFIDENCE IN PRECIPITATION
FORECAST LATE IN THE WEEK ATTM.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...HEAT ADVISORY FROM 10 AM TO 7 PM TODAY FOR ALL BUT N TIER OF
COUNTIES.
.WI...NONE.

&&
Hazardous weather outlook, Jul 23, 7:54 AM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
754 AM CDT SAT JUL 23 2005

MNZ041-047>051-054>063-065>070-075>078-241002-
ANOKA-BENTON-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-GOODHUE-HENNEPIN-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MCLEOD-MEEKER-NICOLLET-POPE-RAMSEY-
RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-
WASHINGTON-WRIGHT-
754 AM CDT SAT JUL 23 2005

...HEAT ADVISORY FROM 10 AM UNTIL 7 PM TODAY WITH SEVERE STORMS
ALSO POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN AND
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL LIFT INTO SOUTHERN MINNESOTA TODAY.  THIS WILL
ALLOW VERY WARM, HUMID AND UNSTABLE AIR TO SPREAD INTO THE AREA.
TEMPERATURES SHOULD CLIMB INTO THE 90S WITH HEAT INDEX VALUES
AROUND 105 DEGREES AS THE NOON HOUR APPROACHES. IN ADDITION...THERE
IS A MODERATE RISK OF SEVERE THUNDERSTORMS NEAR THE ADVANCING
WARM FRONT. ANOTHER THREAT OF SEVERE THUNDERSTORMS EXISTS AHEAD
OF A LOW PRESSURE TROUGH MOVING OUT OF THE DAKOTAS INTO MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR SEVERE THUNDERSTORMS WILL LINGER INTO SUNDAY MAINLY
SOUTH OF THE TWIN CITIES TO THE IOWA BORDER AS THE LOW PRESSURE
TROUGH MOVES ACROSS SOUTHEAST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
TONIGHT.

MNZ042>045-052-053-WIZ014>016-023>028-241002-
BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-ISANTI-KANABEC-MILLE LACS-
MORRISON-PEPIN-PIERCE-POLK-RUSK-ST CROIX-TODD-
754 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
MORNING INTO TONIGHT AS A WARM FRONT LIFTS NORTH OUT OF
IOWA. ANOTHER THREAT OF SEVERE THUNDERSTORMS EXISTS FOR THIS
AFTERNOON AND TONIGHT AS A TROUGH OF LOW PRESSURE MOVES OUT OF THE
DAKOTAS ACROSS MINNESOTA INTO WESTERN WISCONSIN. IN ADDITION...HOT
TEMPERATURES AND HIGH HUMIDITY ARE ON TAP TODAY WITH AFTERNOON
READINGS FROM THE UPPER 80S TO MID 90S. HEAT INDEX VALUES SHOULD
REACH 95 TO 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR SEVERE THUNDERSTORMS WILL LINGER INTO SUNDAY FOR
WEST CENTRAL WISCONSIN AS THE LOW PRESSURE TROUGH MOVES THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MNZ064-073-074-082>085-091>093-241002-
BLUE EARTH-BROWN-FARIBAULT-FREEBORN-MARTIN-REDWOOD-STEELE-WASECA-
WATONWAN-YELLOW MEDICINE-
754 AM CDT SAT JUL 23 2005

...HEAT ADVISORY FROM 10 AM UNTIL 7 PM TODAY WITH SEVERE STORMS
ALSO POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL LIFT INTO SOUTHERN MINNESOTA TODAY.  THIS WILL
ALLOW VERY WARM, HUMID AND UNSTABLE AIR TO SPREAD INTO THE AREA.
TEMPERATURES SHOULD CLIMB INTO THE 90S WITH HEAT INDEX VALUES
AROUND 105 DEGREES AS THE NOON HOUR APPROACHES. IN ADDITION...THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE ADVANCING
WARM FRONT. ANOTHER THREAT OF SEVERE THUNDERSTORMS EXISTS AHEAD
OF A LOW PRESSURE TROUGH MOVING OUT OF THE DAKOTAS INTO MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR SEVERE THUNDERSTORMS WILL LINGER INTO SUNDAY
AS THE LOW PRESSURE TROUGH MOVES ACROSS SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
TONIGHT.

BAP

In the hours before

Local storm report, Jul 23, 8:53 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 AM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     TSTM WND GST     6 N MORRIS              45.67N 95.91W
07/23/2005  85 MPH           STEVENS            MN   TRAINED SPOTTER

            MEASURED BY DAVIS SYSTEM.

&&

TDK
Local storm report, Jul 23, 8:54 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
854 AM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     TSTM WND GST     9 NNE MORRIS            45.71N 95.83W
07/23/2005  85 MPH           STEVENS            MN   TRAINED SPOTTER

            MEASURED BY DAVIS SYSTEM 2 MILES NORTHWEST OF SWAN LAKE.

&&

TDK
Local storm report, Jul 23, 9:06 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 AM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     TSTM WND GST     N MORRIS                45.59N 95.91W
07/23/2005  66 MPH           STEVENS            MN   ASOS

0820 AM     TSTM WND DMG     DONNELLY                45.69N 96.01W
07/23/2005                   STEVENS            MN   LAW ENFORCEMENT

            TREES DOWN ACROSS TOWN.

0840 AM     TSTM WND DMG     1 S KENSINGTON          45.76N 95.70W
07/23/2005                   DOUGLAS            MN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0902 AM     TSTM WND DMG     3 N STARBUCK            45.66N 95.53W
07/23/2005                   POPE               MN   TRAINED SPOTTER

            SIXTH WAVE OF VERY STRONG WIND NOW OCCURRING ALONG LAKE
            PELICAN. INTENSE WIND BEGAN ABOUT 835 AM. WIND WOULD
            TAPER OFF SOMEWHAT BETWEEN BLASTS OF WIND. NUMEROUS TREES
            DOWN INCLUDING ONE ON A VEHICLE.

&&

TDK
Local storm report, Jul 23, 9:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 AM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     TSTM WND GST     MORRIS                  45.59N 95.91W
07/23/2005  66 MPH           STEVENS            MN   ASOS

&&

TDK
Local storm report, Jul 23, 9:38 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 AM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     DONNELLY                45.69N 96.01W
07/23/2005                   STEVENS            MN   LAW ENFORCEMENT

            MACHINE SHED COMPLETELY DESTROYED.

&&

GJERDINGEN/WEIBELER

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:33 AM CDTHeat AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 30 more15 hr
Jul 23, 7:59 AM CDTSevere Thunderstorm WarningMPXStevens, Swift46 min
Jul 23, 8:22 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope53 min
Jul 23, 8:45 AM CDTSevere Thunderstorm WarningMPXStevens, Swift60 min
Jul 23, 8:54 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns, Todd66 min
Jul 23, 9:13 AM CDTSevere Thunderstorm WarningMPXPope47 min
Jul 23, 9:29 AM CDTSevere Thunderstorm WarningMPXMeeker61 min
Jul 23, 9:46 AM CDTSevere Thunderstorm WarningMPXWright59 min
Jul 23, 10:06 AM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs54 min
Jul 23, 10:12 AM CDTSevere Thunderstorm WarningMPXHennepin63 min
Jul 23, 10:19 AM CDTSevere Thunderstorm WarningMPXAnoka56 min
Jul 23, 10:39 AM CDTSevere Thunderstorm WarningMPXChisago, Ramsey, Washington53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.